Up to 5% of patients who receive heparin develop heparin allergy (HA), manifested by the presence of heparin antibodies (HAb) and/or the clinical syndrome of heparin-induced thrombocytopenia. As many as 10% of patients with HA develop serious thrombotic complications when reexposed to heparin. Heparin is often given empirically to emergency department (ED) patients, some of whom have been recently hospitalized and are at risk for HA/heparin-induced thrombocytopenia. Emergency department physicians should have a rapid means of determining which patients are at risk for heparin sensitivity. The prevalence of HA among ED patients is unknown; most are asymptomatic and unaware, and there is no bedside test available.Objectives
This study was designed to assess the prevalence of HA or thrombocytopenia in ED patients and to determine whether thrombocytopenia could serve as a useful marker for HA.Methods
This was a prospective, observational study, done during the spring of 2004 in an 80000 adult visit inner-city ED. A convenience sample of 115 adult patients undergoing venipuncture had a blood specimen analyzed for platelet count using standard laboratory methods. The same blood sample was tested for the presence of antiheparin antibodies using an enzyme-linked immunosorbent assay test.Results
Of 115 patients, 12 (10.4%; 95% CI, 6.1%-17.4%) had thrombocytopenia (platelets <150000). Six (5.2%; 95% CI, 2.5%-10.9%) had antiheparin antibodies. There was no overlap between the 2 groups of patients.Conclusions
(1) Thrombocytopenia occurs in 10% of a sample of 115 adult ED patients undergoing venipuncture in an inner-city ED. (2) Heparin allergy was present in 5% of patients in the same cohort. (3) Thrombocytopenia is neither sensitive nor specific as a marker for HA in ED patients. Heparin-allergic patients are at risk if given heparin; a method of rapid detection of patients with HA should be identified.